Not Your Regular High: Cardiac Dysrhythmias Caused by Loperamide
DOI: 10.3109/15563650.2016.1159310 Rachel Sarah Wightmana*, Robert S Hoffmana, Mary Ann Howlandab, Brian Ricec, Rana Biarya & Daniel Lugassya
a Division of Medical Toxicology, Ronald O. Perelman Department of Emergency Medicine, NYU School of Medicine, New York, NY, USA; b St. John’s University College of Pharmacy and Health Sciences, Department of Emergency Medicine, Division of Medical Toxicology, New York, NY, USA; c Ronald O. Perelman Department of Emergency Medicine, NYU School of Medicine, New York, NY, USA
Discussion: Loperamide produces both QRS and QT prolongation at supra-therapeutic dosing. A blood loperamide concentration of 210 ng/mL is among the highest concentrations reported. Supra-therapeutic dosing of loperamide is promoted on multiple drug-use websites and online forums as a treatment for opioid withdrawal, as well as for euphoric effects. With the current epidemic of prescription opioid abuse, toxicity related to loperamide, an opioid agonist that is readily available without a prescription is occurring more frequently. It is important for clinicians to be aware of the potentially life-threatening toxicity related to loperamide abuse in order to provide proper diagnosis, management and patient education.
Clinical Toxicology, Volume 54, Issue 5, 2016, pages 454-458
High-dose loperamide abuse–associated ventricular arrhythmias
Charles W. O’Connell, MD-1, Amir A. Schricker, MD-2, MS, Aaron B. Schneir, MD-1, Imir G. Metushi, PhD-3, Ulrika Birgersdotter-Green, MD-2, Alicia B. Minns, MD-1
1 Division of Medical Toxicology, Department of Emergency Medicine, University of California – San Diego, San Diego, California; 2 Division of Cardiovascular Medicine, University of California – San Diego, San Diego, California; 3 Center of Advanced Laboratory Medicine, University of California – San Diego, San Diego, California
Conclusion: This case details the very serious and potentially life-threatening cardiac dysrhythmias that are associated with both chronic and very high doses of loperamide. Loperamide may not be as innocuous as once thought, when purposefully abused in chronic, high quantities. Isoproterenol infusion was very successful in eliminating ventricular arrhythmias in this setting. Loperamide overdose should be considered, when case appropriate, as a potential cause in similar cases of significant cardiac syncope and cardiac conduction disturbances with prolonged QRS and QTc intervals. Given the ubiquity of loperamide and the epidemic of opioid abuse, this may represent a growing problem. The number of new cases warrants further investigation and physician provider awareness.
a Internal Medicine and Clinical Nutrition Department Hospital Central Dr Ignacio Morones Prieto/UASLPS an Luis Potosí, Mexico; b Faculty of Medicine University of San Luis Potosí San Luis Potosí, Mexico
Excerpt: Because the drug is available over the counter, unregulated use is frequent to control gastrointestinal symptoms, mainly diarrhea and unfortunately as an increasing nonillicit drug of abuse in opioid users. Another potential clinical condition with risk of loperamide electrophysiologic side effects derives from the wide use and proven utility of loperamide in the management of loop ileostomy and short bowel syndrome-associated diarrhea.
The American Journal of Medicine 04/2016; 129(4):e33. DOI: 10.1016/j.amjmed.2015.10.041